Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Headache, neck pain, diagnosed as migraine, stopped medication due to drowsiness, have depression. MRI normal

User rating for this question
Answered by

Practicing since : 2001
Answered : 502 Questions
Respected Sir

I suffer from a constant headache and neck pain for the last one and a half years. The headache is in one part of the head. Sometimes there is pain in one of eyes also. Also, I have severe head and neck pain. The chronology is given below

- I sufferrred from headaches when I was 9-10 years. A Dispirin or Paracetamol would usually cure the pain

- The pain increased over the years. The intensity increased and the duration also. By the time I was 14, I would need two Paracetamols and the pain would last two days

- On 15 september 2010 back I had a headache and necl pain. The pain did not go away for a week inspite of taking Paracetamol. On 21/09/2010 I went to a nuerologist who gave me Profrigran(5mg) at bed time for the first week and then Profrigran(10 mg) for 3 weeks along with Naxdom as an SOS medicine. After 3 weeks the doctor gave me Profrigran(10 mg) twice a day but there was no effect.

- After two weeks, 10/11/2010 I went to another nuerologist who gave me Ropimate(50 mg) twice a day, and Naxdom tablets as SOS . On 15/11/2010 he added Daxid 100 mg to be taken daily at night The pain had very slight reduction and the medicines affected my academic performance also beacause of decline in concentration, drowsiness and sleepiness.

- On 21/5/11 I again changed my there was no major effect on the pain The new doctor said that the previous medicines were no good and would cause me to fail in my studies. He gave me amitop 25 and Provanol Sr 40 mg at night for 3 weeks to wash away effect of the precvious medicines. The headache increased because of precious medicines being discontnued but the doctor said I would have to go through it

- 0n 31/5/11The doctor then gave me Indocap SR 75 mg once a day at night, Amitop(amitriptyline) 25 mg and along with Provanol 40 mg in the morning.

- On 18/7/2011 the doctor dropped all medicines and gave me Indocap SR 75 mg(morning and night)

- on 1/8/2011 the doctor gave me
a. Indocap Sr 75 mg at night
b. Serlift 50 mg at night
c. Amitop 10 mg at night

- On 1/03/2012 my doctor advised me to stop all medicines except indocap as they caused sleepiness, drowsiness and affected my acedemic performance and my board exams are also taking place right now. However, stopping these medicines has caused an increase in the pain .

Other detail-

- Doctor diagnosis is chronic migraine, chronic daily headache

- Sufferred from Asthama as child from 8 to 11 years of age. Cleared of it as per doctor

- Suffer from freqreunt allergies,

- Am good at studies and scored very high marks before constant headache started

- MRI was normal

- Nose X-Ray had no abnormalities. ENT examintaion was also normal

- Headache increases with constant studies, eating food like chocolates, cheese, coffee. Staying in the sun for too

- I find it difficult to sleep at night when headaches are more .

- Eyesight 6 by 6 with spectacles

- Psychitractic evaluation result was that there are no issues. However a psychologist said I have symptoms of mild depression

-Also, taking medicines has led to chronic acidity and stomach pain

- I am 18 years old, Male

Please help immediately as I am fed up of the headache. It is 24*7*365 and I am desperate for a cure.

Thanking you in ancticipation
Posted Mon, 21 May 2012 in Headache and Migraines
Answered by Dr. Shiva Kumar R 14 hours later

Thanks for the query

From the details given it looks to me like you are suffering from chronic daily headache (CDH). Most often CDH is caused by combination of migraine headache and tension type headache. Other common cause is overuse of pain medications also known as Analgesic abuse headache.

Treatment of migraine consist of medications for acute severe attacks, prophylaxis for prevention of migraine becoming more severe and lastly life style modifications to avoid triggers for migraine. As mentioned by you earlier, try avoiding sleep deprivation, eating chocolates, coffee, cheese and staying long hours in hot sun.

Regarding the medications for CDH, avoid indocap to get rid of side effects like gastritis and kidney problems. I personally advise you to try Topiramate again in view of some benefit from it when used earlier with the help of treating physician. In addition your doctor can try use either propranolol, amitop or Flunarizine along with topiramate. Titration of the medications should be gradual to avoid side effects of these medications.

If you don't benefit from the above medications, Botox would be an option to you along with oral medications. Mild NSAIDS like paracetamol, Disprin or Naxdom along with triptans (sumatriptan, Rizatriptan, Zolmitriptan) can be used to abort the headache's.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Follow-up: Headache, neck pain, diagnosed as migraine, stopped medication due to drowsiness, have depression. MRI normal 1 hour later
Thank you for your reply
I have some more queries :-

1. The decrease in pain has been much more with the combination of Indocap, Amitop and Serlift than with the earlier medicine combination of Daxid and Ropimate.

2. My new doctor said that ropimate and daxid will cause me to fail in my examinations and were not meant for students and working professionals. As I am in a crucial stage of life with Board examinations as well as other competitive examinations, do you think that taking ropimate again will cause problems in studying again ? When I was taking ropimate my academic results were very bad and I was barely passing due to memory loss and drowsiness. I think I have tolerated the new drugs better. Also, please note that before the constant headaches started I was a topper and had a brilliant academic record.

3. Is the neck pain and stiffness also a sign of Chronic Daily Headache ?

4. With the best medical treatment how long will the headache take to finish ?

5. Since the headaches have started I have gained weight as I have left exercising ?
Do you suggest I should take low intensity exercise as exertion gives me even more pain ?

Thanking you
Answered by Dr. Shiva Kumar R 1 hour later

Thanks for the follow up query

From the information I feel better to try with medications which has helped you in the past. You can try the combination of amitop and serlift. I advise you not to use too much of indocap.

For your information serlift and daxid contain the same medication (sertraline). Regarding Topiramate, except for the word finding difficulty which occurs in few, does not cause any harm to professionals like you. If you had these problem I advise you not to use it again. However memory problem is not an issue with topiramate and drowsiness occurs only in the initial stages.

Some people with migraine can have associated neck pain. Cervical spondylosis may be an associated problem in you which can cause neck pain.

On an average 6-12 months treatment is advised for people with CDH and sometimes up to 2 years. Weight gain may be due to underlying depression and lack of regular exercise. I advise you to continue on regular exercises and be in touch with your Neurologist.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Follow-up: Headache, neck pain, diagnosed as migraine, stopped medication due to drowsiness, have depression. MRI normal 4 hours later
Thanks for your reply

You have advises Rizatriptan to 'abort headaches'. However, in my case no medication aborts the headache. Only the intesity declines as the headaches are constant, i.e 24*&, I sleep with a headache and wake up with it.
Answered by Dr. Shiva Kumar R 1 hour later

Thanks for the query.

From the discussions held I personally feel your headache's are refractory to treatment. Best option in such cases is to visit Headache specialist to rule out other existing causes.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor